Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 270, NWS Austin/San Antonio, TX

August 6, 2006Bexar County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 6, 2006, 5:06 PM CDT for Bexar County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2006, 5:06 PM CDT (22:06 UTC)
Expired
Aug 6, 2006, 5:45 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 53 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:10 PM CDTTSTM WND DMGSan Antonio, TXROOF PIECES AND STRIPS OF ALUMINUM BLOWN DOWN AT RIVERCENTER MALL. FURNITURE DAMAGE AND SOME FLOODING TO LAGOON AREA OF RIVERCENTER MALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 062206
SVREWX
TXC029-062245-
/O.NEW.KEWX.SV.W.0270.060806T2206Z-060806T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
506 PM CDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 
  MPH.  THIS STORM WAS LOCATED NEAR SAN ANTONIO...AND MOVING   
  EAT AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CROSS MOUNTAIN...LEON
  VALLEY...HELOTES...LACKLAND AFB AND SEA WORLD

LAT...LON 2938 9834 2964 9838 2965 9877 2927 9870

$$
2 follow-up statements
000 
WWUS54 KEWX 062233
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT SUN AUG 6 2006

TXC029-062245-
/O.CON.KEWX.SV.W.0270.000000T0000Z-060806T2245Z/
BEXAR TX-
529 PM CDT SUN AUG 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR BEXAR COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF
60 MPH.  THIS STORM WAS LOCATED NEAR SEA WORLD...OR ABOUT 10 MILES 
WEST OF SAN ANTONIO...MOVING WEST AT 35 MPH.

THIS STORM HAS DECREASED IN INTENSITY IN THE PAST FEW 
MINUTES...HOWEVER DOPPLER RADAR CONTINUES TO INDICATE WINDS OF 50 TO 
60 MPH ALONG THE LEADING EDGE.  

LAT...LON 2932 9838 2963 9841 2966 9880 2927 9880

$$
000 
WWUS54 KEWX 062248
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 PM CDT SUN AUG 6 2006

TXC029-062255-
/O.EXP.KEWX.SV.W.0270.000000T0000Z-060806T2245Z/
BEXAR TX-
545 PM CDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR BEXAR COUNTY EXPIRED AT 545 PM
CDT...

THE THUNDERSTORMS PRODUCING THE STRONG WINDS HAVE DECREASED IN 
INTENSITY AND THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.  HOWEVER THESE STORMS ARE STILL CAPABLE OF 
PRODUCING 40 TO 45 MPH WIND GUSTS AND BRIEF VERY HEAVY RAIN AS THE 
STORMS CONTINUE MOVING WEST AT 35 MPH.  

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:31 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 2:31 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 PM CDT SUN AUG 6 2006

.DISCUSSION...
THIS AFTERNOON THE CENTER OF THE UPPER LEVEL LOW SEEMS TO BE
LOCATED JUST SOUTH OF SABINE PASS TRACKING WNW...BASED ON THE
COMPOSITE REFLECTIVITY RADAR LOOP. THE FIRST SPOKE OF INSTABILITY
AND HIGHER PWATS WAS MOVING WESTWARD INTO OUR EASTERN COUNTIES
TRIGGERING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. DUE TO
PWATS AOA 2 INCHES...AS DEPICTED BY THE GOES SOUNDER...HAVE
INCLUDED LOCALLY HEAVY RAINFALL FOR THIS EVENING GENERALLY EAST OF
THE I-35 CORRIDOR. WITH THE LOSS OF DAYTIME HEATING EXPECT THE
AREAL COVERAGE TO DIMINISH AND BECOME CONCENTRATED NEAR THE UPPER
LEVEL LOW/VORT MAX. THE GFS SOLUTION TRACKS THE UPPER TROF AND
ASSOCIATED VORT MAX WNW ACROSS THE CWFA ON MONDAY. THE EASTERN
HALF OF THE CWFA WILL HAVE THE BEST CHANCE OF SIGNIFICANT RAINFALL
ON MONDAY BEING LOCATED IN THE REGION OF BEST LIFT. WITH TROPICAL
MOISTURE STILL IN PLACE WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL ON MONDAY FOR THE EASTERN HALF OF THE CWFA.

THE UPPER LEVEL TROF EXITS THE REGION BY MONDAY NIGHT HOWEVER RAIN
CHANCES WILL CONTINUE INTO TUESDAY. THIS IS DUE TO A WEAK TROPICAL
WAVE REACHING THE TEXAS COAST TUESDAY AFTERNOON. THIS WAVE IS THE
REMNANTS OF CHRIS.

THE UPPER LEVEL RIDGE WILL BECOME DOMINATE BY WEDNESDAY AND WILL
PERSIST INTO THE WEEKEND. THIS FEATURE WILL BRING AN END TO
SIGNIFICANT PRECIPITATION FOR THE REMAINDER OF THE WEEK.

AFTERNOON TEMPERATURES ON MONDAY WILL FINALLY FALL BELOW NORMAL
FOR THE EASTERN TWO THIRDS OF THE CWFA DUE TO ANTICIPATED RAINFALL
AND ASSOCIATED CLOUD COVER. THE HEAT WILL RETURN BY WEDNESDAY AND
CONTINUE INTO THE WEEKEND THANKS TO SUBSIDENCE ASSOCIATED WITH THE
BUILDING UPPER LEVEL RIDGE.

GFS(X) MOS NUMBERS IN THE BALLPARK FOR TEMPS. POPS ARE A BLEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  90  73  96 / 50 50 30 20
AUSTIN BERGSTROM INTL AIRPORT  73  90  71  96 / 50 50 30 20
DEL RIO INTL AIRPORT           76  97  75  94 / 20 30 30 30
SAN ANTONIO INTL AIRPORT       74  90  74  94 / 50 50 30 20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/13
Hazardous weather outlook, Aug 6, 10:12 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 AM CDT SUN AUG 6 2006

TXZ171>173-183>194-202>209-217>225-228-071515-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1012 AM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW...CURRENTLY OVER SOUTHEAST TEXAS AND THE
NORTHWEST GULF OF MEXICO...WILL PROVIDE A BETTER CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF SOUTH CENTRAL
TEXAS THIS AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY
BECOME SEVERE...MAINLY EAST OF INTERSTATE 35 AND INTERSTATE 37.
THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE UPPER LEVEL LOW MOVES WEST ACROSS THE REGION ON
MONDAY...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS. ONCE
AGAIN THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
AND LOCALLY HEAVY RAINFALL.

AS THE UPPER LOW CONTINUES TO MOVE WEST ON TUESDAY ONLY WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. FOR WEDNESDAY
THROUGH SATURDAY...UPPER LEVEL HIGH PRESSURE WILL BUILD ACROSS THE
REGION WITH LESS RAINFALL AND WARMER TEMPERATURES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.